Re:Brimonidine induced uveitis: Extent of the problem?

Josephine C Richards, Ophthalmologist,

Other Contributors:

March 05, 2012

The authors thank the respondent for the observations and comments. Most of our patients were referred to us by other ophthalmologists. Unfortunately, as tertiary referral practitioners to the wider ophthalmic community (uveitis: JCR, glaucoma: WHM and DD) we have no way of knowing how many patients in our community are on brimonidine or how many cases of brimonidine induced uveitis may be seen by other consultants. We agree with the respondent that brimonidine rechallenge testing adds to the evidence for causality. This has previously been performed, in case reports by Byles [1] (four patients), Goyal [2] (one patient), Cates [3] (one patient) and Becker [4] (one patient). In all of these cases, uveitis recurred on re-exposure. In our case series, all of the patients had field threatening glaucoma, in one case in an only eye. Given the severity of their alphagan side effects we could not ethically request that any patient voluntarily trial re-exposure to the drug when its implication in uveitis (sometimes hypertensive) is already so well documented. 1. Byles DB, Frith P, Salmon JF. Anterior uveitis as a side effect of topical brimonidine. Am J Ophthalmol. 2000 Sep;130(3):287-91. 2. Goyal R, Ram AR. Brimonidine tartarate 0.2% (Alphagan) associated granulomatous anterior uveitis. Eye (Lond). 2000 Dec;14(Pt 6):908-10. 3. Cates CA, Jeffrey MN. Granulomatous anterior uveitis associated with 0.2% topical brimonidine. Eye (Lond). 2003 Jul;17(5):670-1. 4. Becker HI, Walton RC, Diamant JI, Zegans ME. Anterior uveitis and concurrent allergic conjunctivitis associated with long-term use of topical 0.2% brimonidine tartrate. Arch Ophthalmol. 2004 Jul;122(7):1063- 6.

Conflict of Interest:

None declared

Conflict of Interest

None declared